Our organization often hears from consumers who report the quantity of medicine they receive from the pharmacy is less than the amount prescribed by their physician. For example, we recently received a report from a young patient who had dental surgery and received a prescription for the narcotic painkiller Lortab (hydrocodone and acetaminophen). On the prescription the dentist wrote for 24 pills to be dispensed. The patient’s mother had the prescription filled at a local pharmacy. When she returned home she counted only 21 pills. The mother called the pharmacy because she wanted to make sure the pharmacist was aware that a mistake had been made in the count. But the pharmacist became defensive, even suggesting that the woman’s daughter must have taken the pills without her knowledge.
Many parents like to rub numbing medications on their baby’s gums to treat the discomfort of teething. Products for this purpose, called topical anesthetics, are available for purchase over the counter (OTC). Examples include Anbesol and Orajel. There are also prescription products (e.g., viscous lidocaine) that doctors sometimes recommend. However, because of safety concerns, we do not recommend that babies receive medicines containing topical anesthetics.
A rare but fatal error can occur when the cancer medicine vincristine is given the wrong way. Vincristine is given intravenously (into the vein) to treat various types of cancer. It is often given in combination with another cancer medicine called methotrexate. Methotrexate can be given into the spinal canal (intrathecally). This helps prevent the cancer from spreading to the brain. If vincristine is mistakenly given into the spinal canal instead of the methotrexate, death is almost certain.
Camphorated phenol is an antiseptic liquid containing camphor and phenol. These two ingredients, used in combination, are often used to treat pain and itching associated with conditions such as minor burns, cold sores, insect bites, itching skin and mild sunburn. Camphorated phenol is a liquid that must only be applied directly to the skin. Ingesting camphorated phenol can cause toxicity, especially in children.
For many of us, the holidays will include joyous family gatherings. However, your holiday cheer will quickly fade if a child at your family gathering gets into unsecured medicines and requires a trip to the emergency department (ED). Don’t let your guard down—it can happen to a child you love. In the US, every 10 minutes a child younger than 6 years is taken to an ED to be treated for a medicine poisoning.1 Tragically, about 40 children younger than 5 years die from accidental poisonings each year—three-quarters due to medicine.2 In recent years, childhood poisonings have grown at an alarming rate.
In March 2013, we described a case in which a number of 9- and 10-year old children were taken to hospitals after they had ingested what they thought were breath mints but were actually nicotine replacement lozenges. The “mints” had been brought to school by a classmate. Unfortunately, we have learned of a similar incident, this time involving melatonin strips.
Consumers should also be aware of potential safety issues involving the phosphate content in Fleet enemas. This is especially true in elderly patients, who may use more than just one enema at a time and risk metabolic disorders and fatalities. When a Fleet enema is used, a second dose in quick succession to the first should not be used. Prolonged use or overuse can also lead to dehydration as well as fluid and electrolyte imbalances.
The Food and Drug Administration (FDA) is requiring a label update to warn of the risk of nerve damage from a very important class of antibiotics called fluoroquinolones. These are 6 commonly used antibiotics that include Cipro, Levaquin, Avelox, Noroxin, Floxin and Factive. The warnings are for oral or injectable quinolones, not eye or ear drop formulations.
After high school, many young adults, ages 18 through 24, look forward to new and exciting opportunities. Many of them leave home for college, work, or military service. They feel extremely independent and able to handle most situations. With the use of technology, they can usually find the help and answers they need within minutes when problems arise. But, this can also be a very stressful time in life. If your child needs to take medicine to treat a medical condition, mistakes can happen. This can lead to a life-threatening situation. The question is, should they turn to the Internet for answers?
The Internet is great for gathering information, especially if you are embarrassed about a situation and want to keep your questions private. But some information found on the Internet may not be reliable. It is often times difficult to sort through all the information that is provided especially in an emergency. Valuable time can be lost putting the person in a life-threatening situation.
In April 2012 the American Association of Poison Control Centers (AAPCC) and experts at America’s 57 poison centers around the country launched the Unquestionable Answers e-poster campaign. The campaign uses various social media channels, including Facebook and Twitter that feature questions that really should be answered by doctors, nurses, and pharmacists at poison centers. The main goal of the campaign is to encourage young people to call their local poison center when they have a poison emergency or questions about potential poisonings. The theme is “Stop searching; just call.” Poison centers provide immediate, expert advice, 24 hours a day, seven days a week that is confidential and free.
Here’s what you can do: Talk to your child about the medicines they need to take or those they may need to take on occasion. Provide them with the Poison Center Hotline (1-800-222-1222). Talk to them about what to do if a medicine mistake is made or a potential poisoning. Encourage your child to seek medical attention (student health center or local hospital emergency room) if advised by a Poison Center or if they have any concerns about their safety.
The Food and Drug Administration (FDA) is alerting patients, caregivers, and healthcare professionals of the importance of appropriate storage, use, application, and disposal of fentanyl patches (including Duragesic and generic products) to prevent potential life-threatening harm from accidental exposure to the active ingredient, fentanyl.